Thunderstorm Wind, Sherman
- When
- June 12, 5:11 PM CST
- Where
- Sherman County, 16.04 mi ESE of Lautz
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.140, -101.760
On the evening of the 12th very warm temperatures contributed to adequate instability which help to spark thunderstorm activity across the Texas Panhandle. Although these showers and thunderstorms were not very strong or rain productive, the environment at the surface was very dry.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 12th very warm temperatures contributed to adequate instability which help to spark thunderstorm activity across the Texas Panhandle. Although these showers and thunderstorms were not very strong or rain productive, the environment at the surface was very dry. These dry conditions at the surface, provided an environment conducive to strong downbursts winds through evaporative processes. This led to several strong to severe wind gusts across portions of the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:20 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
220 PM CDT Sun Jun 12 2022
.SHORT TERM...This Afternoon through Tomorrow Night...
We strongly encourage all for this afternoon with very hot
temperatures, today is not the day to have fun in the sun.
Many locations already above 100 degrees as of the early afternoon
observational data with max high temperatures expected to be 105
to 110 across the majority of the Panhandles where a Heat Advisory
continues into the early evening hours. In Palo Duro Canyon,
forecasted high temperatures of around 111 to 113 degrees are
still expected where an excessive Heat Warning is in effect.
Latest satellite data shows clouds beginning to develop in
central New Mexico along the edge on the main H500 anticyclonic
feature along the main perturbation. With the help of lift from
the high terrain as the flow traverses the Sangre de Cristos,
showers and some thunderstorms may develop. Question is whether
they make it into the western Panhandles. The best chance of a
rogue storm would be in the western Oklahoma Panhandle, near the
main source of the lift for precipitation. If a storm reaches the
OK Panhandle, strong winds gusts and lightning will be main threat
with more organized convection. Precipitation chances will wane
after sunset. Overnight lows tonight will be very mild once again
with lows ranging from the lower 70s to lower 80s.
Tomorrow will be another hot day across the Panhandles. However,
due to the orientation of the main H500 high pressure shifting
east, this will result in more of a due south wind with slightly
higher Td values. High temperatures tomorrow will range from
98-106 vs. temperatures of 105-113 today. Still a hot day
regardless with some headline for heat still likely, especially
for Palo Duro Canyon. Low temperatures tomorrow night will still
remain mild with range from the upper 60s to upper 70s.
Meccariello
&&
.FIRE WEATHER...Tomorrow...
Elevated fire weather conditions possible for the far western
Panhandles along the New Mexico stateline. Min RH values will be
as low as 9 percent with 20 ft winds out of the south-southwest at
15-25 mph with higher gusts at times. Max RFTI values will be
highest in the far NW Panhandles ranging from 3-6. ERC
values will be as high as 80th percentile in areas where lack of
rainfall still showing cured fuels available.
Meccariello
&&
.LONG TERM...Tuesday through Saturday Night...
Long term forecast begins Tuesday with the ridge that brought our
scorching weekend shifting eastward and southwesterly flow aloft
returning. Despite heights aloft falling a bit, should still reach
the upper 90s and lower triple digits as lee troughing to our
northwest leads to downslope southwesterly surface winds in the
Panhandles, allowing temperatures to reach their full potential.
Guidance continues to hint at a SW-NE oriented ridge of 700mb theta-
e with perhaps some surface convergence occurring underneath this as
the late afternoon arrives. Combined with strong surface heating,
this may be enough for a thunderstorm or two. Have once again bumped
PoPs to around 10 percent with a view to add mentions of isolated
storms should these trends continue as this period comes into range
of shorter term guidance.
Wednesday and Thursday, southwesterly flow aloft transitions to a
zonal pattern. As this occurs, northern stream wave may push a front
into or through the CWA. If this front arrives, some showers and
thunderstorms could result. However, at this time, amongst
operational guidance only the CMC is insistent the front will arrive
in earnest with the GFS/EC suggesting frontolysis will occur as the
front enters the northern Panhandles. Have thus gone with only the
scant mention of precip in the extreme northeastern Panhandles for
now.
Friday and Saturday, ridge aloft builds over the central Plains,
suggesting at least above normal temperatures are favored. While
high end potential is there, surface high building over the Great
Lakes will favor at least some easterly upslope component to the
winds. Have thus elected to stick with NBM highs for now. In any
case, warm temperatures aloft suggest little precipitation potential
at this time.
Ferguson
&&
.FIRE WEATHER...Tuesday...
Elevated to critical fire weather conditions may return to
portions of the far western Panhandles Tuesday as RH values drop
to below 10 percent in the presence of 20 foot winds out of the
southwest at 15 to 25 mph. Conditions are highly dependent on
fuels, which are green or in a transitional phase across much of
the area, save some locations in the far western Panhandles that
have missed out on most of the recent rainfall.
Ferguson
&&
.AVIATION...18Z TAFs...
VFR conditions are expected at all TAF sites throughout the 18Z
TAF period. Winds will be out of the southwest at 15-25 kts with
higher gusts at times. Some high clouds at times, with VFR cigs
remaining throughout the TAF period.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 75 101 73 100 / 5 0 5 10
Beaver OK 80 103 78 100 / 10 0 0 5
Boise City OK 71 100 69 99 / 10 0 0 5
Borger TX 79 104 75 103 / 5 0 5 10
Boys Ranch TX 76 104 73 103 / 10 5 5 10
Canyon TX 74 101 72 100 / 5 5 5 10
Clarendon TX 77 99 73 96 / 5 0 0 5
Dalhart TX 70 101 68 100 / 10 0 5 5
Guymon OK 78 105 75 103 / 10 0 0 5
Hereford TX 73 102 71 101 / 5 0 5 5
Lipscomb TX 79 100 75 97 / 5 0 0 5
Pampa TX 76 99 73 96 / 5 0 5 10
Shamrock TX 76 100 75 96 / 0 0 0 0
Wellington TX 75 101 75 97 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT this evening for Armstrong-Carson-
Collingsworth-Dallam-Deaf Smith-Donley-Gray-Hansford-
Hartley-Hemphill-Hutchinson-Lipscomb-Moore-Ochiltree-Oldham-
-Potter-Randall-Roberts-Sherman-Wheeler.
Red Flag Warning until 8 PM CDT this evening for Deaf Smith-
Oldham.
Excessive Heat Warning until 10 PM CDT this evening for Palo
Duro Canyon.
OK...Heat Advisory until 10 PM CDT this evening for Beaver-Cimarron-
Texas.
&&
29/77Hazardous Weather Outlook National Weather Service Amarillo TX 240 PM CDT Sun Jun 12 2022 OKZ001>003-TXZ001>020-317-131000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 240 PM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Very hot and dangerous temperatures in the triple digits are expected this afternoon. An Excessive Heat Warning is effect for Palo Duro Canyon this afternoon with temperatures on the canyon floor expected to exceed 110 degrees Fahrenheit. A Heat Advisory is in effect for the rest of the combined Texas and Oklahoma Panhandles this afternoon. Elevated to critical fire weather conditions will be possible in the far western combined Panhandles this afternoon. An isolated thunderstorm or two will be possible late this afternoon with strong damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to possibly critical fire weather conditions will be possible in the far western combined Panhandles Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today and tomorrow.
The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038665, 1038666, 1038667, 1038668, 1038669, 1038670.